Your Trusted Source For Health & Nutrition

Home / Category / Dr. Sterling

Am I taking too much Antacid

Jul 6, 2021

Am I taking too much Antacid


One of my patients asked me this question the other day, “am I taking too much antacid?” I had to stop and think about how I wanted to answer this question. In 36 years of answering every question under the sun from thousands of varied patients I had never been asked this question.

Antacids are over-the-counter (OTC) medications that help neutralize stomach acid. Antacids can be used to treat symptoms of excess stomach acid, such as:

  • acid reflux, which can include regurgitation, bitter taste, persistent dry cough, pain when lying down, and trouble swallowing
  • heartburn, which is a burning sensation in our chest or throat caused by acid reflux
  • indigestion, which is pain in our upper gut that can feel like gas or bloating

Antacids usually come in the following forms: liquid, chewable gummy or tablet, tablet that you dissolve in water to drink. Popular antacid brands include: Alka-Seltzer, Maalox, Mylanta, Rolaids and Tums.

Antacids are typically safe for most people, in moderation. However, people with certain medical conditions should talk with their doctors before taking certain antacids that contain aluminum hydroxide and magnesium carbonate. For example, people with heart failure may have sodium restrictions to help decrease fluid buildup. Antacids often contain a lot of sodium. These people should ask their doctor before using antacids.

People with kidney failure may develop a buildup of aluminum after using antacids. This can lead to aluminum toxicity. People with kidney failure also tend to have problems with electrolyte balance. All antacids contain electrolytes, which could make electrolyte balance problems worse.

Where most of the concerns with antacids come up are when we are not taking them as directed. Many antacids — including Maalox, Mylanta, Rolaids and Tums — contain calcium. If we take too much or take them for longer than directed, we could get an overdose of calcium. Too much calcium can cause: nausea, vomiting, mental status changes, even kidney stones.

Antacids can interfere with the function of other drugs. If taking other medications, check with your doctor or pharmacist before using antacids. If you take another medication that increases your risk of bleeding, such as an anticoagulant or antiplatelet drug, you should not take antacids.

Some of the more common, and less desirable, conditions taking too much antacid can cause are:

  1. Constipation – usually seen with calcium as well as aluminum antacids. The symptoms tend to continue as long as antacids are being used.
  2. Diarrhea – yes, just the opposite of constipation. Usually seen with magnesium-containing antacids, hours spent on the toilet are never pleasant.
  3. Muscle spasms, weakness and tenderness – these effects are due to the unbalanced levels of calcium, magnesium and phosphorus in the bloodstream caused by antacids.
  4. Risk of infections - While gastric acid helps to digest food, it also protects the body by destroying bacteria that are contained within food and beverages. Excessive neutralization of stomach acid allows bacteria to survive in the GI tract. This could allow bacteria to contribute to gastroenteritis. It could also put you at increased risk for upper respiratory illness.

Getting back to the original question, “am I taking too much antacid?” My inclination is to answer by saying taking any amount of antacid is too much. When we feel the need to take antacid our body is usually telling us we have eaten something we probably should not, or we have eaten more of something than we should. Taking antacids as infrequently and in as small of dosage as possible is always the best advice. Be Blessed.

Category: Dr. Sterling